Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 104, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 6, 2024, 4:04 AM EDT for Morris County, Sussex County, New Jersey. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2024, 4:04 AM EDT (08:04 UTC)
- Expired
- Jul 6, 2024, 4:18 AM EDT
- In force
- 14 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morris County, NJ, Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 124 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
304
WUUS51 KPHI 060804
SVRPHI
NJC027-037-060830-
/O.NEW.KPHI.SV.W.0104.240706T0804Z-240706T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
404 AM EDT Sat Jul 6 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Morris County in northern New Jersey...
East central Sussex County in northwestern New Jersey...
* Until 430 AM EDT.
* At 404 AM EDT, a severe thunderstorm was located over Green Pond,
or 7 miles southwest of West Milford, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Kinnelon, Boonton, Butler, Franklin, Mountain Lakes, Riverdale,
Ogdensburg, Lake Telemark, Green Pond, Highland Lake, Lake Mohawk,
and White Meadow Lake.
This includes Interstate 287 in New Jersey between mile markers 44
and 45, and between mile markers 50 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 7436 4110 7449 4107 7449 4104 7450
4105 7445 4102 7443 4103 7442 4102 7440
4100 7430 4098 7430 4088 7443 4104 7465
4124 7444
TIME...MOT...LOC 0804Z 228DEG 22KT 4103 7451
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PO1 follow-up statement
275
WWUS51 KPHI 060818
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
418 AM EDT Sat Jul 6 2024
NJC027-037-060828-
/O.CAN.KPHI.SV.W.0104.000000T0000Z-240706T0830Z/
Morris NJ-Sussex NJ-
418 AM EDT Sat Jul 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS AND EAST
CENTRAL SUSSEX COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4120 7436 4110 7449 4107 7449 4104 7450
4105 7445 4102 7443 4103 7442 4102 7440
4100 7430 4098 7430 4088 7443 4104 7465
4124 7444
TIME...MOT...LOC 0816Z 228DEG 22KT 4109 7443
$$
POWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:43 AM EDT, 21 minutes earlier.
Area forecast discussion, Jul 6, 3:43 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
343 AM EDT Sat Jul 6 2024
.SYNOPSIS...
High pressure dissipates offshore this evening. A cold front
slowly crosses the area through Sunday. High pressure returns
for Sunday night and Monday before another slow moving low pressure
system encroaches upon the area through the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The first round of showers and storms continues over portions of
eastern PA and NW NJ. Showers and storms in these areas are expected
to continue for the next few hours before shifting out of our region
around sunrise. There are also isolated showers in S NJ, but those
aren't expected to last for long as they are removed from the main
forcing.
After the morning round gets out of our region, expect at least a
few hours lull before the next round of showers and storms develops
near/along the weak cold front progressing into our region. The cold
front is rather weak, and there is weak forcing in the mid and upper
levels. Consequently, have low confidence in the timing and extent
of this round of showers and storms. Don't trust high res guidance
much in this situation as many high res models struggle to depict
weak forced convection.
That being said, by the earliest we could reasonably expect the
second round, the main focus of surface convergence should be near
or east of the fall line. Consequently, reduced PoPs along and west
of the fall line for this afternoon and evening. This round of
showers and storms should gradually shift further south and east.
That being said, the front will likely stall out over our coastal
plains later today. Given the still very high precipitable water
values, any of the stronger storms today will be capable of heavy
downpours.
The other big weather story today is the continued heat and humidity.
Even with increased cloud cover likely tempering ambient temperatures
slightly, dewpoints will remain well into the 70s, especially for
areas along and east of the fall line, leading to widespread heat
index values above 100 F. For areas along and southeast of the urban
corridor, expect heat index values near or above 105 F. Thus, have
changed the heat advisory to an excessive heat warning in these locations.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Very typical early July weather with hot and humid days. The rain/tstm
chances will be determined by weak shortwaves and fronts that resolve
poorly with the convection-allowing models. There will be a small
chance for rains will be across the Southeast-most edge of our
CWA Sunday with the dissipating front across that area. Another
weak system approaches Monday, so chance pops for the NW areas
for (mostly) the afternoon and evening.
Still hot both days with upper 80s/low 90s for the area. The dew
points Sunday will be a little lower (60s for the N/W of I95
areas and low 70s SE), but higher humidity quickly returns for
Monday. We'll probably remain below Heat Advisory criteria for
Monday, but closer to it Tuesday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
We'll gradually lose the influence of the upper ridge across the
region next week as it weakens and slides to the east. What that
means is that we'll catch a break with the excessive heat and humidity
as the week progresses. Temperatures will be a little above normal
Tue/Wed, but then go a little below normal for Thu/Fri. The humidity
levels will probably not change too much with dew points in the
upper 60s/low 70s most spots. There are signs that the higher
temperatures may return next weekend. Sad.
As the high moves away several weaker systems will tend to move
through instead of getting steered away (around the high), so
we'll have almost daily chances for showers/tstms thru the period.
As is typical in summer, the late afternoon and early evening time
periods are most favored. Tuesday will have the greatest chances
of rains with a weak front approaching the Middle Atlantic region.
That day will have some low likely range pops for the far NW and
chance pops elsewhere. Towards Friday, a slow moving front could
affect the area with some heavy rains. Too early to be confident
about that attm.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through today...low stratus at the coast, including KACY, should dissipate
by 12Z. An initial round of SHRA and TSRA may affect KRDG, KABE,
and KTTN through 12Z. A second round of SHRA and TSRA could develop
in the Delaware Valley (near KILG, KPHL, KPNE, and KTTN) between
16 and 20Z and progress eastward towards the coast, including
KMIV and KACY. However, there is low confidence in the timing
and extent of this second round. Outside of those exceptions,
prevailing VFR is expected. Winds, generally less than 10 kt,
will start prevailing S, but become more SW through the day. Low
confidence.
Tonight...Starting prevailing VFR. There is a small chance for
another round of low stratus, especially at KACY and KMIV after 06Z.
Winds gradually becoming NW, but speeds below 10 KT.
Moderate confidence on the overall pattern, but low confidence on
the potential for low stratus.
Outlook...
Sunday... Mostly VFR. Patchy rural fog at night.
Monday thru Wednesday... VFR except for morning low clouds or fog
around sunrise. Also, scattered showers/tstms mostly afternoon and
early evening with IFR/MVFR possible.
&&
.MARINE...
Seas around 5 ft are expected through the day on the Atlantic
coastal waters, where a Small Craft Advisory remains in effect. Once
seas diminish late today, winds and seas should stay below SCA
criteria through tonight.
On the Delaware Bay, winds and waves should remain below SCA
criteria through tonight.
Outlook...
Conditions will remain below SCA limits with the greatest hazard
being scattered tstms during (mostly) the afternoon and evening
hours.
Rip Currents...
The effects of a New Moon today will linger into the weekend.
Today, south winds will average 10 to 15 mph with gusts up to
20 mph. With an onshore component in New Jersey, this results in
a MODERATE risk for the development of dangerous and life threatening
rip currents for the Jersey Shore. Since this direction is a
bit more parallel to the coast, if not a bit offshore, in Delaware,
this results in a LOW risk for dangerous rip currents at Delaware
Beaches.
On Sunday, winds will be lighter and a bit more onshore. This results
in a MODERATE risk for dangerous rip currents at the Jersey Shore,
mainly south of south of Monmouth county. For Monmouth county and
Delaware Beaches, there is a LOW risk for the development of dangerous
rip currents.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.TIDES/COASTAL FLOODING...
With the New Moon to occur today, some locations may see some
spotty minor coastal flooding during the next few high tide
cycles.
&&
.CLIMATE...
Near record breaking warmest low temperatures are forecast today.
Records for our climate sites are listed below:
Record Warmest Low Temperatures
July 6
Site Record/Year
Allentown (ABE) 74/1999
AC Airport (ACY) 76/1999
AC Marina (55N) 80/1999
Georgetown (GED) 78/2012
Mount Pocono (MPO) 71/1999
Philadelphia (PHL) 79/1999
Reading (RDG) 75/1934
Trenton (TTN) 76/1999
Wilmington (ILG) 77/1999
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ070-
071-104-106.
Heat Advisory until 8 PM EDT this evening for PAZ060>062-
101>103-105.
NJ...Excessive Heat Warning until 8 PM EDT this evening for NJZ010-
012-013-015>023-027.
Heat Advisory until 8 PM EDT this evening for NJZ001-007>009.
Air Quality Alert from 11 AM to 11 PM EDT Sunday for
NJZ008>010-012>015-017>020-026-027.
DE...Excessive Heat Warning until 8 PM EDT this evening for
DEZ001>003.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ012-
015-019-020.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ450>455.
&&
SYNOPSIS...DeSilva/Johnson
NEAR TERM...Johnson
SHORT TERM...OHara
LONG TERM...OHara
AVIATION...Johnson/OHara
MARINE...Johnson/OHara
TIDES/COASTAL FLOODING...
CLIMATE...The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:05 AM EDT | Excessive Heat Warning | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 6 more | 17 hr |
| Jul 6, 9:05 AM EDT | Marine Dense Fog Advisory | PHI | 3 hr | |
| Jul 6, 2:58 PM EDT | Special Marine Warning | PHI | 41 min | |
| Jul 6, 4:13 PM EDT | Special Marine Warning | PHI | 49 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.